Flood, Bath
- When
- September 19, 2:00 PM EST to September 20, 1:00 AM EST
- Where
- Bath forecast zone
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Runoff from the heavy rains of Tropical Storm Isabel produced flooding along the Cowpasture river in Bath and Alleghany counties. In Bath County a foot bridge was washed away in Williamsville at 3:00 PM on the 19th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Runoff from the heavy rains of Tropical Storm Isabel produced flooding along the Cowpasture river in Bath and Alleghany counties. In Bath County a foot bridge was washed away in Williamsville at 3:00 PM on the 19th. In Alleghany County a campground 3 miles east of Iron Gate was flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 19, 9:40 AM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1040 AM EDT FRI SEP 19 2003 SUNSHINE RETURNING TO THE EASTERN HALF OF THE FA AS ISABEL CONTINUES TO PULL AWAY. WESTERN SECTIONS IN SOLID SC AS UPSLOPE WESTERLY WINDS CONTINUE. DURING THE AFTERNOON WINDS TO BECOME SOUTHWESTERLY AND WE SHOULD SEE A SLOW DECREASE IN CLOUDS FROM SOUTH TO NORTH. WILL ALSO CONTINUE SLIGHT CHANCE SHOWERS IN THE NORTH EARLY PER CURRENT RADAR. TEMPS UNDER THE SC VERY CHILLY AND STILL IN THE 50S. WILL LOWER TEMPS IN THE WEST WITH MORE CLOUDS. .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT FRI SEP 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 AM EDT FRI SEP 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1007 PM STUART VA 58 MPH NON-TSTM WIND
09/18/03 PATRICK NUMEROUS TREES AND
POWERLINES DOWN. LARGEST
TREE 2 FOOT DIAMETER.
REPORTED BY SPOTTER.
1015 PM 5S NEW CASTLE VA 50 MPH NON-TSTM WIND
09/18/03 CRAIG NUMEROUS TREES DOWN. HWY
621. REPORTED BY CRAIG
COUNTY 911.
0730 PM COUNTY WIDE VA 50 MPH NON-TSTM WIND
09/18/03 HENRY NUMEROUS TREES AND
POWERLINES DOWN.
1100 PM 10SW COVINGTON VA 50 MPH NON-TSTM WIND
09/18/03 ALLEGHANY NUMEROUS TREES DOWN. HWY
18.REPORTED BY ALLEGHANY
SHERIFFS OFFICE.
1100 PM COUNTY WIDE VA 50 MPH NON-TSTM WIND
09/18/03 MONTGOMERY NUMEROUS TREES AND
POWERLINES DOWN.
1100 PM COUNTY WIDE VA 50 MPH NON-TSTM WIND
09/18/03 ROANOKE NUMEROUS TREES AND
POWERLINES DOWN.
1100 PM COUNTY WIDE VA 50 MPH NON-TSTM WIND
09/18/03 BOTETOURT A FEW TREES DOWN.
1100 PM COUNTY WIDE VA 50 MPH NON-TSTM WIND
09/18/03 ROCKBRIDGE A FEW TREES DOWN.
1000 PM COUNTY WIDE VA 50 MPH NON-TSTM WIND
09/18/03 BATH A FEW TREES DOWN.
0550 PM ROCKY MOUNT VA 50 MPH NON-TSTM WIND
09/18/03 FRANKLIN NUMEROUS TREES AND
POWERLINES DOWN.
1000 PM COUNTY WIDE VA 50 MPH NON-TSTM WIND
09/18/03 BEDFORD NUMEROUS TREES AND
POWERLINES DOWN.The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337739, 5337740.